Iowa, 2004

Flash Flood in Iowa, July 13, 2004

July 13, 2004 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 12, 12:30 PM CST, 12 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 12:30 PM CST, 12 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
130 PM CDT MON JUL 12 2004

.DISCUSSION...

SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED UPPER LEVEL
RIDGE OVER THE DESERT SOUTHWEST. POTENT SHORTWAVE TROUGH WAS LOCATED
OVER SOUTHERN SASK AND NORTHERN MONTANA...WITH THE NORTHERN PLAINS
LOCATED ALONG THE SOUTHERN FRINGE OF THE WESTERLIES. AT 700 MB +13 C
ISOTHERM WAS LOCATED FM NW SOUTH DAKOTA INTO CENTRAL NEBRASKA. AT
850 MB COLD FRONT WAS LOCATED FM THE CENTRAL DAKOTAS INTO WESTERN
NEBRASKA WITH A WARM FRONT ALONG THE MO RIVER.

FORECAST...MAIN SHORT TERM CHALLENGE WILL BE THUNDER CHANCES. AS
UPPER LEVEL TROUGH OVER SOUTHERN CANADA AND NORTHERN MONTANA TOPS
THE UPPER RIDGE THIS EVENING...ENERGY WILL BEGIN TO MOVE SOUTHEAST
AND AMPLIFY. THIS WILL PUSH A COLD FRONT SLOWLY ACROSS THE CWA THIS
EVENING. CONVECTION LAST NIGHT PUT DOWN AN OUTFLOW BOUNDARY FROM
NEAR K9V9 TO KYKN TO KSUX. ATMOSPHERE ALONG AND SOUTH OF THIS
BOUNDARY IS EXPECTED TO BECOME EXTREMELY UNSTABLE WITH MLCAPE OF
3000 J/KG. STRONG FORCING NEAR TRIPLE POINT OF OUTFLOW BOUNDARY AND
COLD FRONT IS EXPECTED TO BE INITIATION POINT OF SURFACE BASED
CONVECTION BY MID/LATE AFTERNOON. DEEP LAYER SHEAR IS FAVORABLE FOR
ORGANIZED CONVECTION...INCLUDING SUPERCELLS. MAIN THREATS WILL BE
LARGE HAIL AND WIND WITH COOLING MID LVL TMPS AND MID LEVEL THETA-E
DIFFERENCE OF AROUND 30 PROMOTING DAMAGING WIND THREAT. IF
SUPERCELLS CAN TURN SOUTHEAST ALONG THE OUTFLOW BOUNDARY...MAY HAVE
TO WORRY ABOUT AN ISOLATED TORNADO BUT THIS IS A REMOTE CHANCE.
CONVECTION EXPECTED TO DEVELOP INTO AN MCS THIS EVENING AND MOVE
SOUTHEAST WITH WIND BECOMING THE MAIN THREAT. COLD FRONT WILL THEN
SLOWLY SAG SOUTHWARD THROUGH THE CWA TONIGHT AND THROUGH THE DAY ON
TUESDAY WITH COOLER AND DRIER AIR BEHIND FRONT. AS UPPER LEVEL FLOW
BECOMES MORE NORTHWESTERLY...MID-LEVEL BOUNDARY WILL BECOME
STATIONARY FROM SOUTHWEST SD SOUTHEAST INTO SOUTHERN NEBRASKA. AS
WEAK SHORTWAVES SLIDE SOUTHEAST IN THE NORTHWEST FLOW...ISENTROPIC
LIFT ON THE 310 K SURFACE WILL INCREASE ACROSS THIS
BOUNDARY...LEADING TO LOW CHANCES FOR SHOWERS OR ISOLATED
THUNDERSTORMS OVER THE SOUTHWEST FA ON TUESDAY NIGHT AND WEDNESDAY
NIGHT.

EXTENDED...MEDIUM RANGE MODELS IN DECENT AGREEMENT ON THE
LARGE-SCALE PATTERN ACROSS THE UNITED STATES. GFS INDICATES STRONGER
SHORTWAVE TO SLIDE SOUTHEAST ACROSS THE CWA ON FRIDAY NIGHT INTO
SATURDAY MORNING..BUT THIS MAY BE OVERDONE. NEVERTHELESS...GOING
FORECAST HAS POPS GOING AND SEE NO REASON TO DEVIATE. TEMPERATURES
WILL BE NEAR SEASONABLE LEVELS...BUT A WARMING TREND SHOULD DEVELOP
NEXT WEEK AND HEIGHT FALLS MOVING INTO THE WESTERN UNITED STATES
INCREASES HEIGHTS OVER THE CENTRAL US.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BOUSTEAD
Hazardous weather outlook, Jul 12, 9:55 AM CST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT MON JUL 12 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1050 AM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
THROUGH MIDNIGHT ACROSS THE ENTIRE AREA. HOWEVER AT THIS
TIME...THE BEST CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG
AND NORTHEAST OF A HURON SOUTH DAKOTA TO WORTHINGTON MINNESOTA
LINE...WHERE TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE
A LITTLE COOLER. HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS
TO 65 MPH ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON CDT...ALONG AND NEAR
A LINE FROM HURON
SOUTH DAKOTA TO MARSHALL MINNESOTA. SPOTTER ACTIVATION IS THEN
POSSIBLE AFTER 400
PM CDT OVER THE REST OF THE AREA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 12, 9:33 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 N WHITE               44.49N 96.65W
07/12/2004  0.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

PS
Local storm report, Jul 12, 9:37 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             BROOKINGS               44.31N 96.79W
07/12/2004  1.00 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

JS
Local storm report, Jul 12, 9:47 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             5 E FLANDREAU           44.05N 96.50W
07/12/2004  1.75 INCH        MOODY              SD   AMATEUR RADIO

&&

PS
Local storm report, Jul 12, 11:37 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1237 AM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             ELLSWORTH               43.52N 96.02W
07/13/2004  1.75 INCH        NOBLES             MN   TRAINED SPOTTER

&&

JS
Special weather statement, Jul 13, 12:00 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
100 AM CDT TUE JUL 13 2004

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-065>071-130700-
BON HOMME-BROOKINGS-BUENA VISTA IA-CHEROKEE IA-CLAY-CLAY IA-
COTTONWOOD MN-DAKOTA NE-DICKINSON IA-DIXON NE-HUTCHINSON-IDA IA-
JACKSON MN-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN-MCCOOK-
MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-
PIPESTONE MN-PLYMOUTH IA-ROCK MN-SIOUX IA-TURNER-UNION-WOODBURY IA-
YANKTON-
100 AM CDT TUE JUL 13 2004

...TORNADO WATCH NUMBER 613 WILL EXPIRE AT 100 AM...
...SEVERE THUNDERSTORM WATCH NUMBER 616 HAS BEEN CANCELLED...

A NEW TORNADO WATCH HAS BEEN ISSUED FOR NORTHWEST IOWA THAT
CONTINUES THIS EXPIRING WATCH. ALL OF THE COUNTIES IN SOUTH DAKOTA...
MINNESOTA AND NEBRASKA HAVE BEEN REMOVED.

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 400 AM CDT
FOR EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA HAS BEEN
CANCELLED.

08
Local storm report, Jul 13, 12:34 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
134 AM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             PIPESTONE               44.00N 96.31W
07/12/2004  0.75 INCH        PIPESTONE          MN   TRAINED SPOTTER

1117 PM     HAIL             3 SSE PIPESTONE         43.96N 96.29W
07/12/2004  0.88 INCH        PIPESTONE          MN   TRAINED SPOTTER

1135 PM     HAIL             1 N LE MARS             42.80N 96.17W
07/12/2004  0.88 INCH        PLYMOUTH           IA   AMATEUR RADIO

1148 PM     HAIL             HARDWICK                43.78N 96.20W
07/12/2004  0.75 INCH        ROCK               MN   AMATEUR RADIO

1154 PM     HAIL             5 N LUVERNE             43.73N 96.21W
07/12/2004  1.75 INCH        ROCK               MN   AMATEUR RADIO

1200 AM     HAIL             REMSEN                  42.81N 95.97W
07/13/2004  1.25 INCH        PLYMOUTH           IA   TRAINED SPOTTER

1225 AM     HAIL             5 SSW PAULLINA          42.91N 95.72W
07/13/2004  0.88 INCH        CHEROKEE           IA   TRAINED SPOTTER

1225 AM     HAIL             3 NW ELLSWORTH          43.55N 96.06W
07/13/2004  1.00 INCH        ROCK               MN   TRAINED SPOTTER

            COVERING GROUND

1255 AM     TSTM WND GST     6 ENE ROCK RAPIDS       43.46N 96.06W
07/13/2004  70 MPH           LYON               IA   TRAINED SPOTTER

            NICKEL HAIL

0116 AM     HAIL             2 N PRIMGHAR            43.12N 95.63W
07/13/2004  0.88 INCH        OBRIEN            IA   TRAINED SPOTTER

            COVERING GROUND

0120 AM     TSTM WND GST     BOYDEN                  43.19N 96.00W
07/13/2004  70 MPH           SIOUX              IA   TRAINED SPOTTER

&&

08

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, O'Brien

When
July 13, 12:45 AM CST to 1:45 AM CST
Where
O'Brien County, West Portion
Reported by
NEWSPAPER
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

3 to 5 inches of rain caused flooding of roads and basements in Sheldon and Paullina, and flooding of fields and other low areas across the western part of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415369.